Thunderstorm Wind, Harding
- When
- July 4, 8:55 PM MST
- Where
- Harding County, 2 mi WSW of Ladner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 45.819, -103.768
Large tree branches were broken off trees.
Wind gusts to 60 mph accompanied a severe thunderstorm that tracked through parts of northern Harding County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Wind gusts to 60 mph accompanied a severe thunderstorm that tracked through parts of northern Harding County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 4:09 PM MST, 4 hours 46 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 509 PM MDT Sat Jul 4 2020 .DISCUSSION...(This Evening Through Saturday) Issued at 1250 PM MDT Sat Jul 4 2020 Pac NW upper trough will remain anchored in the period, supporting active SW flow over the region at times, as deep moisture wavers over the region. Outflow boundary/frontal boundary hybrid has settled over the FA, with plenty of LL moisture over the area. Diurnal heating will lower CIN across the area this afternoon, esp over the NE WY and the higher Black Hills where convective initiation is expected. The next impulse emanating from the Pac NW upper trough will push toward the region with increasing support for TS activity, esp in the west where cells will fire in central WY and push east into the western FA late this afternoon and evening. Plenty of CAPE will be around today, with over 2000 J/kg in the western third and with increasing flow/impulse support, expect shear will be increasingly sufficient for supercells across NE WY. Initial activity on the Black Hills will be mostly CAPE supported, likely being pulse in nature until better flow arrive later this afternoon. Expect a decent severe chance, esp in NE WY and maybe NW SD late as a TS complex may traverse that area later tonight, being supported by a LLJ. Sunday looks like a potentially better setup for more widespread severe, possibly higher end given deep layer shear in excess of 45 knots, with 2000-3000 J/kg of deep layer shear. However, strong capping will contain convection to over the Black Hills at first until diurnal heating weakens CIN enough to fire storms on an old trough/outflow boundary. Other convection is expected to develop in WY with the main wave and push into the FA later in the evening. A lot of details still to be worked out, esp how much of an influence a potential outflow boundary from overnight convection will have on tomorrow’s setup. Otherwise, convection will be possible nearly every day in the remainder of the period as a sfc trough wavers over the region in unsettled SW flow with seasonally warm temps. Overlap of deep moisture and faster flow aloft will also support a severe threat most days in portions of the FA. && .AVIATION...(For the 00Z TAFS Through 00Z Sunday Evening) Issued At 507 PM MDT Sat Jul 4 2020 Isolated/scattered thunderstorms with local MVFR/IFR conditions will continue tonight, tapering off by morning. Additional storms will develop Sunday afternoon. Any storm may contain hail and erratic gusty winds. Outside of storms, VFR conditions are expected. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...JC AVIATION...Helgeson
Hazardous Weather Outlook National Weather Service Rapid City SD 458 AM MDT Sat Jul 4 2020 SDZ001-002-012>014-025-WYZ054-056-057-071-051100- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foot Hills-Northern Campbell-Western Crook- Wyoming Black Hills-Northeastern Crook- 458 AM MDT Sat Jul 4 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms this afternoon and evening. Large hail and damaging winds will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms continue through early next week. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ024-026>032-041>044-072>074-WYZ055-058-051100- Northern Black Hills-Rapid City-Southern Foot Hills- Central Black Hills-Southern Black Hills-Custer Co Plains- Pennington Co Plains-Haakon-Fall River-Oglala Lakota-Jackson- Bennett-Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Southern Campbell-Weston- 458 AM MDT Sat Jul 4 2020 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...the Black Hills of South Dakota...and northeast Wyoming. .DAY ONE...Today and Tonight There is a marginal risk of severe thunderstorms this afternoon and evening. Large hail and damaging winds will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms continue through early next week. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ046-047-049-051100- Mellette-Todd-Tripp- 558 AM CDT Sat Jul 4 2020 This Hazardous Weather Outlook is for portions of south central South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible this afternoon and evening, but severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Daily chances for thunderstorms continue through early next week. Strong to severe storms will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 640 PM MDT Sat Jul 4 2020 SDZ043-046-050130- Jackson SD-Mellette SD- 640 PM MDT Sat Jul 4 2020 ...STRONG THUNDERSTORM OVER WESTERN MELLETTE AND EAST CENTRAL JACKSON COUNTIES... At 639 PM MDT/739 PM CDT/, Doppler radar was tracking a strong thunderstorm 7 miles east of Intersection of Highway 73 and White River, or 10 miles southeast of Kadoka, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Belvidere and Cedar Butte. This includes Interstate 90 in South Dakota between Mile Markers 155 and 157. LAT...LON 4364 10154 4386 10144 4377 10087 4349 10098 TIME...MOT...LOC 0039Z 286DEG 22KT 4372 10137 Rudge
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
654 PM MDT SAT JUL 04 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 4 ESE KYLE 43.39N 102.11W
07/04/2020 E60 MPH OGLALA LAKOTA SD PUBLIC
&&
EVENT NUMBER UNR2002205
MESpecial Weather Statement
National Weather Service Rapid City SD
833 PM CDT Sat Jul 4 2020
SDZ046-050215-
Mellette SD-
833 PM CDT Sat Jul 4 2020
...STRONG THUNDERSTORM OVER WESTERN MELLETTE COUNTY...
At 832 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Cedar Butte, or 16 miles northwest of White River,
moving east at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cedar Butte and areas northwest of White River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4355 10122 4379 10121 4374 10079 4372 10079
4373 10076 4373 10075 4371 10075 4348 10082
TIME...MOT...LOC 0132Z 288DEG 15KT 4366 10104
RudgeSpecial Weather Statement National Weather Service Rapid City SD 801 PM MDT Sat Jul 4 2020 WYZ055-058-050245- Weston WY-Southern Campbell WY- 801 PM MDT Sat Jul 4 2020 ...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND SOUTHWESTERN WESTON COUNTIES... At 800 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Rochelle, or 16 miles southeast of Wright, moving east at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... The southwest corner of Weston county including Rochelle. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4352 10524 4379 10535 4393 10472 4353 10467 TIME...MOT...LOC 0200Z 256DEG 20KT 4365 10519 Rudge
Special Weather Statement
National Weather Service Rapid City SD
840 PM MDT Sat Jul 4 2020
WYZ057-058-050345-
Weston WY-Wyoming Black Hills WY-
840 PM MDT Sat Jul 4 2020
...STRONG THUNDERSTORMS OVER CENTRAL WESTON COUNTY...
At 839 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 18 miles northwest of Clareton to 11 miles west
of Morrisey. Movement was east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Newcastle, Osage, Clareton and Morrisey. The line of storms will
reach the Newcastle area around 9:35 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4350 10471 4390 10499 4407 10421 4386 10406
4350 10406
TIME...MOT...LOC 0239Z 263DEG 26KT 4391 10492 4353 10462
RudgeSpecial Weather Statement
National Weather Service Rapid City SD
902 PM MDT Sat Jul 4 2020
SDZ001-050400-
Harding SD-
902 PM MDT Sat Jul 4 2020
...STRONG THUNDERSTORM OVER NORTHWESTERN HARDING COUNTY...
At 902 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles southeast of Ekalaka, moving east at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Buffalo, Camp Crook, Ladner, Table Mountain, South Cave Hills, North
Cave Hills and Lake Gardner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4551 10347 4550 10404 4595 10404 4595 10349
4594 10349
TIME...MOT...LOC 0302Z 265DEG 31KT 4575 10423
RudgeThe Rapid City radar (KUDX), 202 km away, was scanning. The volume nearest the first event began at 03:53 UTC.
1 thunderstorm wind. Local standard time, as filed.
Large tree branches were broken off trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903108.